Funny about Money

The only thing necessary for the triumph of evil is for good men to do nothing. ―Edmund Burke

The Ah Hah! Moment: Claritin and Liver Toxicity

Ever have one of those moments when you wake out of a sound sleep thinking, “Ah Hah! Why didn’t I think of that before?” This morning I enjoyed just such a moment, when along about 4:30 I woke up with one single, crisp thought in mind: I wonder if there’s a connection between all that Claritin I’ve been taking and the elevated liver enzymes?

An hour later, I stumble out of the sack, let the dogs out, trot into the office, turn on the computer, and run a little search: loratidine and liver. And hallelujah, brothers and sisters…wouldn’cha know it?

Loratadine and desloratadine use are associated with a low rate of liver enzyme elevations which are usually asymptomatic, mild and self-limited even without modification of the dose.  In addition, rare instances of clinically apparent liver injury attributed to loratadine and desloratadine use have been reported as isolated case reports….

The mild and asymptomatic elevations in serum aminotransferase that have been observed during loratadine and desloratadine therapy are usually transient and may resolve even without dose modification.  Clinically apparent liver injury due to these second generation antihistamines, however, generally calls for prompt withdrawal of the agent.  Severe injury is uncommon and most cases resolve promptly upon withdrawal. 

Thus saith the National Institutes of Health, hardly a source of woo-woo.

Well…Helle’s Belles. You may recall that the doc at the Mayo decided it would be safe for me to double the normal dose of loratadine for a short time and then continue taking the recommended dosage. We soon discovered that emptying my head of allergic stuffiness caused the light-headedness and heart palpitations to disappear. Completely. Gone. That is even though tachycardia and palpitations are among the drug’s common side effects. Unscientifically, we concluded that the presyncope-like phenomenon likely was affected or even caused by inner-ear congestion. So, we calculated, it would be good to keep on taking the stuff.

Which I’ve done. I did stop taking two a day, at least on a regular basis. But some days I forget whether I’ve dropped one in the morning and so will take one — very probably another one — before bed. And sometimes when the wind has been whipping up the allergens, I’ll take two during the course of a day just to fend off the usual miseries.

Hm. So brought on a new misery. How interesting.

Y’know…if a drug has a rare, weird side effect that appears in 1 in 10,000 people, I am invariably No. 10,000. It never, ever fails.

Given this discovery — why didn’t I think of it before??? — now I feel a lot less neurotic about passing on the liver scan until after the next blood test. God help us.

Be Sociable, Share!

Author: funny

This post may be a paid guest contribution.

2 Comments

  1. I’ve been using Flonase for a few years for nasal allergies. I haven’t had my annual bronchitis/sinus infection since then. I didn’t know how much my allergies bothered me until the Flonase made the symptoms go away. Breathing clearly through your nose is something most people don’t appreciate.
    Of course you always get that rare side effect. My mom has the problem that everything gives her diarrhea. She was in a study for Tylenol(before it was approved foe over the counter), and of course she got diarrhea.

  2. Flonase also works for me. However, it can cause cataracts and glaucoma. Cataracts, I can deal with: we all get them in our old age. Glaucoma? Not so much, thank you.

    Also Flonase can cause serious problems for people who already have liver disease. The Mayo Clinic remarks, “However, elderly patients are more likely to have age-related liver, kidney, or heart problems, which may require caution and an adjustment in the dose for patients receiving fluticasone nasal spray. ” https://www.mayoclinic.org/drugs-supplements/fluticasone-nasal-route/side-effects/drg-20070965?p=1

    Uh huh. Given my propensity for developing side effects to everything including air and water, it’s beginning to look like in my case any kind of “treatment” is worse than the disease. 😀